Texas, 2022

Rip Current in Texas, July 2, 2022

July 2, 2022 · NWS BRO · 1 event in 1 county or zone

Elevated longshore and rip currents at local beaches on the afternoon and evening of July 2nd contributed to a drowning and one successful rescue on South Padre Island. A slight southeasterly swell was noted at offshore buoys along with eyewitness accounts from those in the surf that weekend.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Elevated longshore and rip currents at local beaches on the afternoon and evening of July 2nd contributed to a drowning and one successful rescue on South Padre Island. A slight southeasterly swell was noted at offshore buoys along with eyewitness accounts from those in the surf that weekend. Cameron County Beach Patrol responded to a call regarding two victims on the evening of July 2nd, with Beach Patrol suggesting the fatality was current-related.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 2, 5:11 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 2, 5:11 PM CST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
611 PM CDT Sat Jul 2 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions will continue to prevail through the
TAF period. Southeasterly winds will remain elevated with gusts up
to 20 kts through tonight with gusts increasing up to 25 kts by
late morning Sunday.

&&

.PREV DISCUSSION... /issued 232 PM CDT Sat Jul 2 2022/

SHORT TERM (Now through Sunday Night): Weather conditions in the
short term will be quiet, i.e hot and dry. A mid-level ridge axis
lies over Texas, and high heights are also spread over the Gulf.
Summertime high pressure at the surface across the North Gulf will
support moderate to fresh southeast breezes. Rain chances will be
limited, though a few Gulf showers may develop on Sunday and a weak
sea breeze may push inland from the coast Sunday afternoon. Pops are
otherwise silent in the short term. Some convection will be possible
just to the Northwest of the Northwest Ranchlands tonight, and to
the west of Starr and Zapata Counties, but the signal is not apt to
bring much, if any of that activity into the CWA. Temperatures will
continue slightly above normal, and even a few degrees above normal
for inland areas. Heat index values of 105 to 110 degrees will be
possible Sunday afternoon for Starr and Zapata Counties.

LONG TERM (Monday through Saturday): No major updates or changes
were made to the long-term period. In brief, mostly dry and near (to
slightly above) seasonal average temperatures are expected to
continue.

Model consensus has a very stagnant and persistent weather
pattern in place next week and into early next week as a potent
mid-level ridge remains anchored across the south/south-central
CONUS. At the surface, southeast winds are expected to become
breezy each afternoon as high pressure across the eastern Gulf of
Mexico interacts with a thermal low across the Mexican plateau.
Rain chances are almost non-existent, especially through
Wednesday, though there could be spotty showers and thunderstorms
over the Gulf waters on Wednesday. Rain chances bump up to around
10% beginning Thursday as a weak upper-level disturbance rounds
the base of the ridge and deeper moisture advects into the area.
This deeper moisture may enhance seabreeze convection Thursday-
Saturday, but left chances at 10% for now due to fairly strong
subsidence in place. As for temperatures, anticipate consistent
day-to-day and night-to-night temperatures through the period.
Highs will range from the low-mid 90s along the coast to upper
90s/lower 100s at most inland locations. Heat indices will climb
between 105 and 110 degrees each afternoon. Lows will range from
the mid-upper 70s.

MARINE (Now through Sunday Night)...Broad surface high pressure
extending across the Gulf will support moderate to fresh southeast
breezes and moderate seas. Small craft will need to exercise
caution. Isolated showers may develop over the Gulf waters on
Sunday.

Monday through Friday: Generally favorable marine conditions are
expected to persist through next week. Winds will become breezy
each afternoon across the bay and may create choppy or Small
Craft Caution conditions. Light to moderate southeasterly winds
will keep seas generally between 2 to 4 feet through next week.
There may be a few streamer showers each night Tuesday through
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  92  80  94 /   0   0   0   0
BROWNSVILLE          80  95  80  97 /   0   0   0   0
HARLINGEN            79  96  79  98 /   0   0   0   0
MCALLEN              79  99  79 100 /   0   0   0   0
RIO GRANDE CITY      79 100  78 102 /  10   0   0   0
SOUTH PADRE ISLAND   82  86  82  88 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

68-McGinnis/Aviation
Hazardous weather outlook, Jul 2, 3:17 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 PM CDT Sat Jul 2 2022

TXZ248>255-351-353>355-451-454-455-032130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
417 PM CDT Sat Jul 2 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents along local beaches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is expected to persist through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-032130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
417 PM CDT Sat Jul 2 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Cameron Island

When
July 2, 6:00 PM CST to 6:30 PM CST
Where
Cameron Island forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Lifeguard
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Cameron County Beach Patrol responded to a call regarding two possible drowning victims, which came in around 7:10PM CDT on July 2nd. Witnesses suggested the fatality was rip/longshore current related, and an off-duty NWS employee vouched for the dangerous rip current/longshore current potential during the entire weekend (July 2-4).

A 37-year old tourist swimming in the Gulf of Mexico off South Padre Island, about 2.5 miles north of Cameron County Beach Access #5, drowned in the current. A child, age unknown, was also rescued from the water by bystanders before the Beach Patrol arrived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Cameron Island2022-07-0237FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034220.